Fluoroquinolones, including Levofloxacin, are associated with an increased risk of tendinitis and tendon rupture in all ages. The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants.
Patients experiencing pain, swelling, inflammation of a tendon or tendon rupture should be advised to stop taking Levofloxacin and to contact their health care professional promptly about changing their antimicrobial therapy. Patients should also avoid exercise and using the affected area at the first sign of tendon pain, swelling, or inflammation. Tendon rupture can occur during or after completion of therapy; cases occuring up to several months after completion of therapy have been reported.
Exacerbation or myasthenia gravis: Fluoroquinolones, including levofloxacin, have neuromuscular blocking activity and may exacerbate muscle weakness in person with myasthenia gravis.
Post marketing serious adverse events, including deaths and requirement for ventilator support have been associated with fluoroquinolone use in persons with myasthenia gravis. Avoid levofloxacin in patients with known history of myasthenia gravis.
The safety and efficacy of levofloxacin in children, adolescents (<18 years), pregnant and nursing women have not been established (see Use in pregnancy, Use in lactation under Use in Pregnancy & Lactation and Use in children under Precautions).
In immature rats and dogs, the oral and i.v. administration of levofloxacin increased the incidence and severity of osteochondrosis. Other fluoroquinolones also produce similar erosions in the weight-bearing joints and other signs of arthropathy in immature animals of various species (see Pharmacology under Actions).
Convulsions and toxic psychoses have been reported in patients receiving quinolones, including levofloxacin. Quinolones may also cause increased intracranial pressure and central nervous system stimulation which may lead to tremors, restlessness, anxiety, lightheadedness, confusion, hallucinations, paranoia, depression, nightmares, insomnia and rarely, suicidal thoughts or acts. These reactions may occur following the 1st dose. If these reactions occur in patients receiving levofloxacin, the drug should be discontinued and appropriate measures instituted. As with other quinolones, levofloxacin should be used with caution in patients with a known or suspected CNS disorder that may predispose to seizures or lower the seizure threshold (e.g., severe cerebral arteriosclerosis, epilepsy) or in the presence of other risk factors that may predispose to seizures or lower the seizure threshold (e.g., certain drug therapy, renal dysfunction) (see Information for Patients under Precautions, Interactions and Adverse Reactions).
Serious and occasionally fatal hypersensitivity and/or anaphylactic reactions have been reported in patients receiving therapy with quinolones including levofloxacin. These reactions often occur following the 1st dose. Some reactions have been accompanied by cardiovascular collapse, hypotension/shock, seizure, loss of consciousness, tingling, angioedema (including tongue, laryngeal, throat or facial edema/ swelling), airway obstruction (including bronchospasm, shortness of breath and acute respiratory distress), dyspnea, urticaria, itching and other serious skin reactions. Levofloxacin should be discontinued immediately at the first appearance of a skin rash or any other signs of hypersensitivity. Serious acute hypersensitivity reactions may require treatment with epinephrine and other resuscitative measures, including oxygen, i.v. fluids, antihistamines, corticosteroids, pressor amines and airway management, as clinically indicated (see Precautions and Adverse Reactions).
Serious and sometimes fatal events, some due to hypersensitivity, and some due to uncertain etiology, have been reported rarely in patients receiving therapy with quinolones including levofloxacin. These events may be severe and generally occur following the administration of multiple doses. Clinical manifestations may include one or more of the following: fever, rash or severe dermatologic reactions (e.g., toxic epidermal necrolysis, Stevens-Johnson syndrome); vasculitis; arthralgia; myalgia; serum sickness; allergic pneumonitis; interstitial nephritis; acute renal insufficiency or failure; hepatitis; jaundice; acute hepatic necrosis or failure; anemia, including hemolytic and aplastic; thrombocytopenia, including thrombotic thrombocytopenic purpura; leukopenia; agranulocytosis; pancytopenia; and/or other hematologic abnormalities. Cravit should be discontinued immediately at the first appearance of a skin rash or any other sign of hypersensitivity and supportive measures instituted (see Information for Patients under Precautions and Adverse Reactions).
Pseudomembranous colitis has been reported with nearly all antibacterial agents, including levofloxacin, and may range in severity from mild to life threatening. Therefore, it is important to consider this diagnosis in patients who present with diarrhea subsequent to the administration of any antibacterial agent.
Treatment with antibacterial agents alters the normal flora of the colon and may permit overgrowth of clostridia. Studies indicate that a toxin produced by Clostridium difficile is one primary cause of "antibiotic-associated colitis".
After the diagnosis of pseudomembranous colitis has been established, therapeutic measures should be initiated. Mild cases of pseudomembranous colitis usually respond to drug discontinuation alone. In moderate to severe cases, consideration should be given to management with fluids and electrolytes, protein supplementation and treatment with an antibacterial drug clinically effective against C. difficile colitis (see Adverse Reactions).